MAUDE Adverse Event Report: COOK INC ULTRATHANE MULTIPURPOSE DRAINAGE SET; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MULTIPURPOSE DRAINAGE SET; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter also sent report to fda: unknown.Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of an ultrathane multipurpose drainage set during a percutaneous transhepatic cholangiodrainage exchange procedure.The operator reported the drainage device was inserted in the body over the wire guide.When attempting to remove the wire from the catheter, "the wire guide got caught in the pig tail." the wire was removed from the catheter "somehow" and "the catheter was placed in the body".As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional device code - h6 d10 ¿ product received on: 09jan2020.Investigation ¿ evaluation.It was reported that a wire guide from an ultrathane multipurpose drainage set got caught in the catheter.Further communication with the user facility clarified that the wire guide got caught during its removal in a catheter exchange.Cook became aware of this event upon being notified by (b)(6) hospital.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, a visual inspection, and dimensional verification, were conducted during the investigation.The complainant returned a wire guide in a damaged condition.The safety wire is separated from the distal weld.The coil is elongated at 9mm, 17cm and 24cm from distal tip.The inner mandril is protruding at 17cm from distal end, with 1.4cm of mandril wire sticking out.There is a bend at 55cm from distal tip.Both the distal and proximal weld balls are intact.The catheter from the set was not returned.Relevant dimensions such as outer diameter were measured within specification.Additionally, a document based investigation evaluation was performed.Sufficient controls are in place to detect this failure mode prior to release.A review of the device history record (dhr) showed no related nonconformances.A database search revealed no other complaints under this lot number at the time of this investigation.At this time, there are no nonconforming devices in house or out in the field.The product instructions for use (ifu) states the following related to the reported failure mode: precautions ¿ when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.¿ it is recommended to use a wire guide when removing a locking loop catheter.Unlocking catheter loop note: for catheter exchange, advance the distal end of a wire guide into the locked loop configuration of the catheter before unlocking the mac-loc assembly.Release the mac-loc as described above.Advance the wire guide through the catheter end hole.Catheter exchange can now be performed.It is possible that the wire guide got entangled with the retention suture of the catheter if the suture was not held taut when advancing the catheter or withdrawing the wire guide.Attempts to withdraw the catheter once stuck would explain the elongation and other damage noted on the returned device.However, this user technique-related cause of failure cannot be confirmed without additional information, or examination of the catheter which was not returned.Based on the information provided, inspection of returned product and the results of the investigation, it was concluded that component failure unrelated to manufacturing or design deficiencies contributed to the failure mode.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ULTRATHANE MULTIPURPOSE DRAINAGE SET
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9546432
Report Number1820334-2020-00049
Device Sequence Number16714986
Product Code GBO
UDI-Device Identifier00827002300279
UDI-Public(01)00827002300279(17)221014(10)10039218
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2022
Device Model NumberN/A
Device Catalogue NumberCLDM-10.2-MH
Device Lot Number10039218
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2020
Initial Date Received by Manufacturer 12/20/2019
Supplement Date Received by Manufacturer01/07/2020
03/04/2020
Initial Report FDA Received Date01/03/2020
Supplement Report FDA Received Date01/09/2020
03/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1